Alert archive / California / Wind Advisories in 2019

Wind Advisory 2, NWS San Diego, CA

January 16, 2019Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this wind advisory at Jan 16, 2019, 1:19 PM PST for Riverside County, San Bernardino County, San Diego County, California. It took effect at Jan 17, 2019, 7:00 AM PST. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Jan 16, 2019, 1:19 PM PST (21:19 UTC)
In effect from
Jan 17, 2019, 7:00 AM PST
Expired
Jan 18, 2019, 2:03 AM PST
In force
19 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2019-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2019-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
480 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

962 
WWUS76 KSGX 162119
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
119 PM PST Wed Jan 16 2019

...Strong winds Thursday into early Friday...

.A strong jet stream will drive strong winds in the mountains and
portions of the deserts Thursday into early Friday. Strongest
winds are expected Thursday afternoon and evening along mountain
ridgetops and adjacent desert slopes. Winds will diminish Friday
morning.

CAZ055-056-058-060-065-170500-
/O.NEW.KSGX.WI.Y.0002.190117T1500Z-190118T1500Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
San Gorgonio Pass Near Banning-
Including the cities of Wrightwood and Julian
119 PM PST Wed Jan 16 2019

...WIND ADVISORY IN EFFECT FROM 7 AM THURSDAY TO 7 AM PST
FRIDAY...

The National Weather Service in San Diego has issued a Wind
Advisory...which is in effect from 7 AM Thursday to 7 AM PST
Friday. 

* Winds...Southwest to west winds 30 to 40 mph with gusts to 55
  mph. Strongest winds will be along ridgetops and adjacent 
  desert slopes where isolated gusts could reach 65 mph.

* Timing...Thursday into early Friday

* Location...Mountains and portions of the deserts.

* Impacts...Difficult driving due to sudden cross winds at times.
  Tree damage possible.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
5 follow-up statements
966 
WWUS76 KSGX 170432
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
832 PM PST Wed Jan 16 2019

...Strong winds Thursday into early Friday...

.A Pacific storm will bring strong winds in the mountains and 
portions of the deserts Thursday into early Friday. Strongest 
winds are expected Thursday afternoon and evening along mountain 
ridgetops and adjacent desert slopes. Winds will diminish Friday 
morning.

CAZ055-056-058-060-065-171400-
/O.CON.KSGX.WI.Y.0002.190117T1500Z-190118T1500Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
San Gorgonio Pass Near Banning-
Including the cities of Wrightwood and Julian
832 PM PST Wed Jan 16 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THURSDAY TO 7 AM PST
FRIDAY...

* Winds...Southwest to west winds 30 to 40 mph with gusts to 55 
  mph. Strongest winds will be along ridgetops and adjacent 
  desert slopes where isolated gusts could reach 65 mph. 

* Timing...Thursday into early Friday

* Location...Mountains, desert foothills, and below the San
  Gorgonio Pass.

* Impacts...Difficult driving due to sudden cross winds at 
  times. Tree damage possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

SS
628 
WWUS76 KSGX 171120
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
320 AM PST Thu Jan 17 2019

...Gusty Winds in the Mountains and Deserts Through Early 
Friday...

.A Pacific storm will create gusty winds in the mountains and 
portions of the deserts through early Friday. Strongest winds are
expected this afternoon and evening along mountain ridgetops and 
adjacent desert slopes. Winds will diminish Friday morning.

CAZ055-056-058-060-065-172200-
/O.CON.KSGX.WI.Y.0002.190117T1500Z-190118T1500Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
San Gorgonio Pass Near Banning-
Including the cities of Wrightwood and Julian
320 AM PST Thu Jan 17 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 7 AM
PST FRIDAY...

* Winds...Southwest to west 30 to 40 mph with gusts to 55 mph. 
  Strongest winds will be along ridgetops and adjacent desert 
  slopes where isolated gusts could reach 65 mph. 

* Timing...This morning through early Friday.

* Location...Mountains, desert foothills, and below the San 
  Gorgonio Pass. 

* Impacts...Difficult driving due to sudden cross winds at 
  times. Tree damage possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

JJT
168 
WWUS76 KSGX 172123
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
123 PM PST Thu Jan 17 2019

...Gusty Winds in the Mountains and Deserts Through Early
Friday...

.A Pacific storm will create gusty winds in the mountains and
portions of the deserts through early Friday. Strongest winds are
expected this afternoon and evening along mountain ridgetops and
adjacent desert slopes. Winds will weaken Friday morning.

CAZ055-056-058-060-065-180600-
/O.CON.KSGX.WI.Y.0002.000000T0000Z-190118T1500Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
San Gorgonio Pass Near Banning-
Including the cities of Wrightwood and Julian
123 PM PST Thu Jan 17 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST FRIDAY...

* Winds...Southwest to west 30 to 40 mph with gusts to 55 mph. 
  Strongest winds will be along ridgetops and adjacent desert 
  slopes where isolated gusts could reach 65 mph. 

* Timing...Through early Friday.

* Location...Mountains, desert foothills, and below the San 
  Gorgonio Pass. 

* Impacts...Difficult driving due to sudden cross winds at 
  times. Tree damage possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
581 
WWUS76 KSGX 180504
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
904 PM PST Thu Jan 17 2019

CAZ055-056-058-060-065-181400-
/O.CON.KSGX.WI.Y.0002.000000T0000Z-190118T1500Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
San Gorgonio Pass Near Banning-
Including the cities of Wrightwood and Julian
904 PM PST Thu Jan 17 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST FRIDAY...

* Winds...Southwest to west 30 to 40 mph with gusts to 55 mph. 
  Strongest winds will be along ridgetops and adjacent desert 
  slopes where isolated gusts could reach 65 mph. 

* Timing...Through early Friday.

* Location...Mountains, desert foothills, and below the San 
  Gorgonio Pass. 

* Impacts...Difficult driving due to sudden cross winds at 
  times. Tree damage possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
10
542 
WWUS76 KSGX 181003
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
203 AM PST Fri Jan 18 2019

CAZ055-056-058-060-065-181115-
/O.CAN.KSGX.WI.Y.0002.000000T0000Z-190118T1500Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
San Gorgonio Pass Near Banning-
203 AM PST Fri Jan 18 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in San Diego has cancelled the Wind
Advisory. 

West winds will continue to subside this morning with gusts only
to 30 to 40 mph expected along the desert mountain slopes before
decreasing further later this morning.

$$
Gregoria

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Jan 16, 8:44 AM PST, 4 hours 35 minutes earlier.

Area forecast discussion, Jan 16, 8:44 AM PST, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
844 AM PST Wed Jan 16 2019

.SYNOPSIS...
Mainly light showers are expected today. The final wave of our
series of storms will bring moderate to heavy rain tonight
through Thursday. It will also bring strong winds to the mountains
and deserts and high mountain snow. The storm departs Friday and
high pressure will bring fair weather with areas of offshore winds
this weekend and next week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Light showers continue across the region this morning, along with
murky skies and lower visibilities. Today we get a relative break
in the rain, relative in that we expect showers to remain light. A
strong jet stream will direct a copious plume of moisture into
Southern California tonight and Thursday. That will bring more
widespread and moderate rain this evening through Thursday. Some
of the rain will be heavy at times, particularly between about 9
am through 9 pm Thursday (more details in HYDRO section below).
Snow level has been climbing and now at 7,000+ feet. It should
climb to about 8,500 feet by late today and for the duration of
the storm Thursday. Winds will pick up Thursday particularly in
the mountains and adjacent deserts. 30-40 mph gust will be
widespread with isolated ridgetop gusts exceeding 60 mph. The
storm moves out Thursday night and rain will taper off. Clouds
should clear rather efficiently Friday morning as the flow turns
offshore. The offshore pressure gradients tighten up Friday night
to produce areas of strong and gusty northeast winds in the
foothills and below canyons Saturday morning. We remain in dry
northerly flow with weaker offshore flow Sunday into Monday.
Another trough of low pressure drops south through the western
interior and that will boost the offshore flow. Winds look pretty
strong Monday night and Tuesday. High pressure aloft will bring
lots of sunshine and warmer weather, especially this weekend when
daytime temps should nudge above average. Still fair next week,
but a little cooler under that colder northerly flow.

&&

.HYDROLOGY...
Rainfall will be heaviest between 9 am and 9 pm Thursday. The
flash flood watch is in effect for Orange, San Bern, Riverside
Counties mountains westward and the greatest threat for flash
flooding would be between 9 am and 5 pm Thursday. Of course the
Holy and Canyon burn scars are most susceptible for moving earth
with rain rates over a half inch per hour, and those rates are
remotely possible during that time. It appears very intense bursts
of rain, such as those that come with thunderstorms, are not
likely. With the heaviest rain still to come on top of the recent
rainfall already soaking the ground, urban flooding is likely and
flash flooding is certainly possible anywhere within the watch
area. Rain tapers off from northwest to southeast Thursday night
and the coming week looks dry.

&&

.AVIATION...
161633Z...Coast/Valleys...Prevailing BKN-OVC cigs 1000-2000 ft MSL
at KONT, KSBD and KSNA through tonight with ocnl CIGS 005-009 and
VIS 1-3 miles in rain and fog. At KSAN and KCRQ the rain is expected
to become less widespread after 22Z with CIGS improving to 015-025.
Brief lull in the action before -RA may return later this evening,
but confidence is somewhat low at this time.

Tonight and Thursday...BKN-OVC010-020 tonight lowering to BKN-OVC008-
015 Thursday with periods of rain and fog reducing VIS to 1-4 miles.

Deserts...BKN-OVC010-020 through 22Z with areas of light rain and
fog reducing VIS to 1-3 miles. Brief dry period before 05Z with BKN-
OVC020-040. VCSH return this evening with VIS 4-6 miles in rain/fog
through tonight.

Mountains...Slopes obscured in clouds/fog/pcpn through Thursday.

&&

.MARINE...
Showers today through Thursday with south to southwest winds 10 to
20 KT and combined seas 3 to 7 feet.

&&

.BEACHES...
A west to northwest long period swell will bring above average surf
today and Thursday. The highest surf will arrive Thursday night and
Friday from Del Mar southward. Surf from 6 to 8 feet with sets to 10
feet are likely during this time. High tides increase to 6.1 feet
Friday and to 6.6 feet Saturday with an increased threat of beach
erosion. A Beach Hazards Statement continues through Friday
afternoon.

&&

.FIRE WEATHER...
Gusty east to northeast winds are expected at times for inland
areas this weekend through next week. Afternoon relative humidity
will lower to near 20 percent away from the coast through the
period. Given the amount of wetting rains received across the
region this week, fire weather conditions are only expected to be
elevated, but not critical for the period.

&&

.SKYWARN...
Skywarn activation is not requested today, but is probable
Thursday. Stay tuned for activation updates. Weather spotters are
always encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch through Thursday afternoon for Orange County
     Coastal Areas-Orange County Inland Areas-Riverside County
     Mountains-San Bernardino County Mountains-San Bernardino
     and Riverside County Valleys-The Inland Empire-Santa Ana
     Mountains and Foothills.

     Beach Hazards Statement through Friday afternoon for Orange
     County Coastal Areas-San Diego County Coastal Areas.

PZ...NONE.

&&

PUBLIC/HYDROLOGY/FIRE...MM
AVIATION/MARINE/BEACHES...APR

In the hours before

Local storm report, Jan 16, 8:54 AM PST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
854 AM PST WED JAN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      1 SSW SEAL BEACH        33.74N 118.10W
01/15/2019                   ORANGE             CA   PUBLIC

            SEAL WALK FROM 10TH ST BEACH LOT TO 13TH ST
            - WATER APPROACHING RESIDENCE DOORS.

&&

AOT
Local storm report, Jan 16, 8:57 AM PST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
857 AM PST WED JAN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLASH FLOOD      1 WSW SEAL BEACH        33.75N 118.11W
01/15/2019                   ORANGE             CA   PUBLIC

            FULL CLOSURE ON ELECTRIC AVE FROM MAIN TO
            5TH DUE TO 12 INCHES OF WATER ON STREETS.

&&

AOT
Local storm report, Jan 16, 9:23 AM PST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
923 AM PST WED JAN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLOOD            8 NW LAKE ELSINORE      33.74N 117.43W
01/15/2019                   RIVERSIDE          CA   DEPT OF HIGHWAYS

            RIVERSIDE COUNTY TRANSPORTATION REPORTED
            DEBRIS AND WATER FLOWING OVER TEMESCAL
            CANYON ROAD CAUSING CLOSURE.

&&

AOT
Local storm report, Jan 16, 9:28 AM PST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
928 AM PST WED JAN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 AM     HEAVY RAIN       8 WNW LAKE ELSINORE     33.69N 117.45W
01/16/2019  M4.17 INCH       RIVERSIDE          CA   MESONET

            UPPER HORSETHIEF CANYON REPORTS 4.17 INCHES
            OF RAIN IN PAST 72 HOURS. LEACH CANYON
            REPORTED 3.15 AND 3.27 AT SILVERADO CANYON.

&&

AOT
Local storm report, Jan 16, 10:12 AM PST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1012 AM PST WED JAN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     DENSE FOG        9 SE PHELAN             34.35N 117.45W
01/16/2019                   SAN BERNARDINO     CA   FIRE DEPT/RESCUE

            SOUTHBOUND 15 IN THE CAJON PASS IS CLOSED
            DUE TO A 19 CAR PILEUP. FIRE DEPT REPORTS 35
            PATIENTS WITH MINOR TO MODERATE INJURIES.

&&

SC
Local storm report, Jan 16, 12:18 PM PST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1218 PM PST WED JAN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      2 WSW HUNTINGTON BEACH  33.68N 118.03W
01/15/2019                   ORANGE             CA   LAW ENFORCEMENT

            PCH HIGHWAY 1 IS CLOSED BOTH DIRECTIONS FROM
            WARNER TO SEAPOINT STREET DUE TO FLOODING
            FROM HEAVY RAIN TUESDAY EVENING.

&&

AOT

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 15, 7:17 PM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino5 hr
Jan 15, 7:19 PM PSTFlash Flood WatchSGXOrange, Riverside, San Bernardino, San Diego47 hr
Jan 15, 8:29 PM PSTFlash Flood WarningSGXOrange3 hr
Jan 16, 3:57 PM PSTHigh Surf AdvisorySGXOrange, San Diego59 hr

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.